Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 9, NWS Dodge City, KS

September 3, 2021Ness County, Rush County, Kansas

NWS Dodge City, KS issued this areal flood warning at Sep 3, 2021, 2:38 AM CDT for Ness County, Rush County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2021, 2:38 AM CDT (07:38 UTC)
Expired
Sep 3, 2021, 8:30 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 94 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 7:00 AM CDTHEAVY RAIN 2.962 N Shaffer, KSCOCORAHS STATION KS-RH-8 ALBERT 3.3 NW.
Sep 3, 7:00 AM CDTHEAVY RAIN 3.13 Nw Bison, KSCOCORAHS STATION KS-RH-4 BISON 2.9 NW.
Sep 3, 7:45 AM CDTHEAVY RAIN 2.062 Nnw La Crosse, KSMESONET STATION FW1214 LA CROSSE.
Sep 3, 7:51 AM CDTHEAVY RAIN 3.75 N Otis, KS24 HOUR RAINFALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

821 
WGUS43 KDDC 030738
FLWDDC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Dodge City KS
238 AM CDT Fri Sep 3 2021

KSC135-165-031330-
/O.NEW.KDDC.FA.W.0009.210903T0738Z-210903T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ness KS-Rush KS-
238 AM CDT Fri Sep 3 2021

The National Weather Service in Dodge City has issued a

* Flood Warning for...
  Rush County in central Kansas...
  East Central Ness County in west central Kansas...

* Until 830 AM CDT.

* At 238 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  La Crosse, Bazine, Otis, Bison, McCracken, Rush Center, 
  Liebenthal, Timken, Alexander, Hargrave, Nekoma, Loretta and 
  Shaffer.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3839 9968 3852 9981 3864 9950 3869 9903
      3843 9903 3844 9941

$$

LOWE

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Sep 3, 1:32 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 3, 1:32 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
132 AM CDT Fri Sep 3 2021

...UPdated Long Term Discussion...

.SHORT TERM...(Tonight through Friday evening)
Issued at 1142 PM CDT Thu Sep 2 2021

Continued upper and mid level flow from the southwest bringing
ample tropical moisture for southwest Kansas. Current round of
rain showers and storms pushing east out of the CWA as
precipitation chances decrease west to east through the overnight
and morning hours Friday. Expect another round to push up from the
south to southwest affecting much of the southern half of the CWA
during the afternoon and evening timeframe with a very marginal
risk of severe weather. This will depend on any breaks in the sky
and daytime heating through the morning hours. For now, cloud
cover looks to stay in place for the most part not allowing for
any strong heating and instability to pick up into the afternoon
hours. The main threat will be with heavier pockets of rainfall
towards counties along the Oklahoma state line into south central
Kansas. An isolated chance for a outflow pushing wind gusts over
50 mph are possible but not likely at this point. Storm activity
will decrease as the cold front makes its way through later in the
night north to south into the overnight hours and into Saturday.
Higher QPF amounts expected further east with over an inch
possible with less westward.

Otherwise, expect a more mild start to Friday with morning lows in
the mid 60s to low 70s warming up into the low to mid 80s below
average for this time of year. Overnight into Saturday morning
expect mainly 60s with not much of a warmup Saturday behind the
cold front and continued cloud cover and rain shower chances.
Warmer and dryer expected for the long term forecast once this
upper level disturbance finally exits to the east after Saturday.

.LONG TERM...(Saturday through Thursday)
Issued at 1254 AM CDT Fri Sep 3 2021

Continued rain showers and isolated thunderstorms on Saturday
from the short term, mainly for the southern half of the CWA and
in particular into south central Kansas. Newly updated QPF amounts
show up to 2 inches for the 3 eastern counties along the Hwy 281
corridor. Over an inch for points east of the Hwy 283 corridor and
less further west to the Colorado border for the overnight and
Saturday time frame. This is the best potential for flooding
issues with heavier pockets of rainfall expected at this time
seeing 50-60 pops through this area. Temperatures will struggle
through the 70s for much of the CWA due to the ample rainfall and
immense cloud cover through the entire day. This is associated
with the cold front that slowly pushes through the CWA finally
pushing through later in the day as models keep pushing FROPA back
in time. Behind the front, decreasing rain chances and improving
skies overnight into Sunday allowing for temperatures to drop into
the upper 50s to low 60s.

As the upper level trough supporting the aforementioned frontal
boundary near the surface exits to the east, ridging will build
back in across the Rockies and western high plains setting up a
warming and dry trend through Sunday and much of next work week.
No precipitation is forecasted at this time through next weekend
with long term models not optimistic for much if any rainfall
through mid September. Morning low temperatures through much of
the long term in the 60s with afternoon highs back into the 80s
Sunday and 90s Monday onward. Southerly flow will return for
Monday and increase with strength due to leeside troughing over
eastern Colorado advecting ample warmer air into southwest Kansas.
Expect upper 90s to near 100 degrees once again by the end of the
work week on Friday. All in all, soak in the rainfall from Friday
and Saturday before it dries right back out with summer still
holding on.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM CDT Thu Sep 2 2021

VFR conditions expected throughout the period for all TAF sites.
Ongoing rain showers and thunderstorms are mainly east of all
locations with mid level ceilings and light southerly winds around
10kts. Expect another round of isolated storms and rain showers
after 20Z for LBL, GCK, and DDC remaining south of HYS. Confidence
low on station carrying VCTS through 00Z after that point.
Otherwise, expect lifting ceilings to the upper levels and winds
more southeasterly around 10kts through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  86  67  78 /  50  40  60  50
GCK  66  84  65  78 /  40  30  60  40
EHA  65  90  64  80 /  30  30  50  50
LBL  67  90  65  79 /  40  40  50  50
HYS  67  82  65  77 /  60  40  60  30
P28  72  90  71  80 /  60  50  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 3, 1:45 AM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
145 AM CDT Fri Sep 3 2021

KSZ030-031-043>046-061>066-074>081-084>090-040645-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
145 AM CDT Fri Sep 3 2021 /1245 AM MDT Fri Sep 3 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Increasing precipitation chances during the day Friday and
especially overnight into Saturday morning with the next round of
scattered rain showers and isolated thunderstorms. The best
chances for flooding concerns will be for eastern zones along and
east of the Hwy 183 corridor, especially into south central
Kansas along the Hwy 281 corridor where up to 2 inches will be
possible.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Continued rain showers and thunderstorms will push south through
southwest Kansas Saturday morning and afternoon exiting into
Oklahoma by sunset along a cold front. Diminishing storm and
flooding threats with less QPF expected to start the long term
period with no hazards forecasted through Thursday. Expect much
warmer temperatures by the end of the work week pushing the upper
90s and close to the 100 degree mark giving way to excessive heat
concerns Friday and over next weekend. Dry conditions are expected
as well.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk

* Sunday
  - No hazards

* Monday
  - No hazards

* Tuesday
  - No hazards

* Wednesday
  - No hazards

* Thursday
  - No hazards

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:46 PM CDTSpecial Weather StatementDDCTrego44 min
Sep 3, 2:14 PM CDTFlash Flood WatchDDCBarber, Clark, Comanche, Edwards, Finney, Ford and 11 more18 hr
Sep 3, 3:55 PM CDTSpecial Weather StatementDDCMeade50 min
Sep 3, 4:57 PM CDTSpecial Weather StatementDDCMorton33 min
Sep 3, 4:58 PM CDTSpecial Weather StatementDDCMorton32 min
Sep 3, 5:09 PM CDTSevere Thunderstorm WarningDDCMorton51 min
Sep 3, 5:13 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens47 min
Sep 3, 5:15 PM CDTSpecial Weather StatementDDCClark30 min
Sep 3, 5:35 PM CDTSpecial Weather StatementDDCHaskell25 min
Sep 3, 5:44 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell24 min
Sep 3, 5:49 PM CDTSpecial Weather StatementDDCBarber56 min
Sep 3, 5:51 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens18 min
Sep 3, 6:08 PM CDTSpecial Weather StatementDDCStevens22 min
Sep 3, 6:09 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny51 min
Sep 3, 6:24 PM CDTSpecial Weather StatementDDCKearny36 min
Sep 3, 6:33 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Kearny27 min
Sep 3, 6:43 PM CDTSpecial Weather StatementDDCFinney32 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.